Adolescent Prescription drug abuse
There are many different ways that adolescents are using to get high these days. Marijuana and alcohol are among the most common. However, more and more adolescents are turning to prescription medication abuse. 48 million or 20% of the United States population have used prescription medications for reasons other than medical in their lifetime. Since 1995 emergency room visits resulting from prescription medication abuse have gone up 163% and so are visits to adolescent drug rehabs Prescription medications are easier to obtain now more than ever. Some teens are simply stealing their parent’s prescriptions out of the medicine cabinet. More often teens are visiting online pharmacies, where they sell very addictive medications to anyone who will pay. Teens also will trade their prescriptions at school, either for other drugs or for money. Prescription medication can be classified in one of three categories that are the most commonly abused: stimulants, opioids and central nervous system depressants.
Opioids include Morphine, Vicodin and Oxycontin, to name a few. Opioids are used to treat pain. When abused these medications can be life threatening. If opioids are mixed with any substance that depressed the central nervous system, such as alcohol, Xanax, or Valium, they can cause respiratory malfunction and death. These drugs are occasionally snorted or injected, in order to amplify the high.
Central nervous system depressants, such as Xanax or Valium, are used to treat anxiety and sleep disorders. Barbiturates are also considered central nervous system depressants. These medications work by slowing down brain activity, which when abused or used with alcohol they can slow the activity down so much that it results in heart or respiratory malfunction and death.
Stimulants speed up the body causing increased attentiveness, alertness and energy. Stimulants were primarily used to treat asthma and obesity. Currently they are used to treat Attention Deficit Disorder, Depression and narcolepsy. Abusing these medications or mixing them with decongestants may result in irregular heart activity and high body temperatures.